Utah, 2019

Heavy Snow in Utah, February 19 to 20, 2019

February 19 to 20, 2019 · NWS SLC · 2 events in 2 counties and zones

A winter storm brought snow across northern Utah, with heavy snow accumulations across Davis County and northern valleys of the Wasatch Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A winter storm brought snow across northern Utah, with heavy snow accumulations across Davis County and northern valleys of the Wasatch Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 18, 9:15 PM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Feb 18, 9:15 PM MST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
915 PM MST Mon Feb 18 2019

.SYNOPSIS...A storm system crossing the area tonight will exit the
area by early Tuesday. A new and potent storm system will impact
mainly the southern two-thirds of the state beginning late
Wednesday night and continuing into Thursday night.

&&

.SHORT TERM (THROUGH 00Z FRIDAY)...
The mid-level circulation center embedded in the upper trough over
extreme southern Utah will continue to weaken as the main trough
continues east across the remainder of the state overnight.
Lingering snow showers earlier this evening have been decreasing
quite rapidly in areal coverage/intensity, so allowed all of the
remaining advisories to expired as scheduled at 03z.

Up north low-level cold advection across the GSL has sparked some
lake enhanced snow showers south of the lake. These showers will
likely persist for a couple more hours and generate an inch or two
of snow before dissipating late this evening.

Water vapor imagery shows one last trailing shortwave moving south
behind the trough axis across northwest Wyoming/eastern Idaho at
mid-evening. This feature could regenerate snow showers across far
northern Utah/southwest Wyoming as it slips through the area late
tonight/early Tuesday.

Shortwave ridging will develop across the region late Tuesday
through Wednesday ahead of the next slowly developing storm
system moving south out of western Canada. An upper low will
develop across the Pacific Northwest by Wednesday night, then
continue south into the western Great Basin Thursday.

Increasing low-level warm advection underneath increasingly cold
mid-level air will likely produce enough thermally-driven lift
for early precip across northwest Utah Wednesday morning. Precip
will continue to expand south as the storm approaches the Pacific
Northwest through early Wednesday evening.

Increasing synoptic-scale lift associated with the now developed
upper low will result in widespread moderate to locally heavy
precip across the southern two-thirds of the state late Wednesday
night through Thursday. Will likely see winter weather highlights
being issued to address this new and fairly potent storm system.
Northern Utah/southwest Wyoming will also see precip, though most
of this after Wednesday will be loosely organized showery precip
heading into Thursday.

.PREVIOUS LONG TERM (AFTER 00Z FRIDAY)...
The trough of note will continue to provide active weather across
southern and eventually central Utah through Friday prior to
shifting downstream. Trough evolution will be occurring during
that time however, with a shift from a vertically stacked system
to more of a transitory and filling one. This evolution will begin
Thursday night, but trend more so Friday with a jet max rounding
the base and intensifying downstream over Colorado.

Expecting areal coverage of snowfall to expand northeast into
central and northeastern portions come Friday with this evolution,
this as signals point to the remnant H7 low lifting northeast
beneath the mid level shear axis. Have adjusted PoPs up for much of
the eastern third of the area to account for this. Breadth of
forcing will be waning within the filling environment, but does look
to remain modest enough for widespread snowfall into early Friday
(especially Castle Country and adjacent mtns), prior to turning more
showery by late day with the axis shifting east.

Continue to see a reprieve from active weather through much of
Saturday, but global suite has trended towards a more amplified
solution regarding the next northern branch trough, which in past
runs has been progged to remain largely north of the area. Being
towards days 6-7, and with run to run inconsistencies regarding
amplification (or lack there of), remain skeptical of any one
outcome at this time. Do however have slight chance/chance PoPs
focused over the northern half of the area as yet another trough
passage is possible.

&&

.AVIATION...Lake enhanced snow showers should remain just to the
west of the KSLC terminal with ceilings hovering near 5000 feet
on the periphery of the showers through around 05z. A second
weather disturbance moving south across northern Utah could bring
light showers back to the vicinity of the terminal beginning
around 11z-13z. Prevailing north winds are expected through the
day Tuesday, though these winds will generally be on the light
side by late tonight.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

CONGER/MERRILL

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 18, 3:27 PM MST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
327 PM MST Mon Feb 18 2019

UTZ001>016-019>021-517-518-WYZ021-191400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
327 PM MST Mon Feb 18 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Areas of snow will continue across the area this evening. The
greatest amounts and impacts will be across southern Utah, east of
I-15, where accumulating snowfall will cause Winter Driving
Conditions. I-70 may also be impacted.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow developing across northern into central Utah late
Tuesday night and Wednesday has the potential to significantly
impact travel, as even light accumulations may lead to Winter
Driving Conditions due to recent cold temperatures.

The next winter storm is expected to affect mainly central and
southern Utah Wednesday night into Friday, bringing the potential
for another rare and significant snowfall to the far southern
Utah valleys including Dixie.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Wasatch Front

When
February 19, 4:00 AM MST to February 20, 8:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Areas of Davis County received heavy snowfall, with storm total snowfall reports including 9 inches in South Ogden, 8 inches in North Ogden, 5 inches at Hill Air Force Base and Fruit Heights, and 4 inches on the Northeast Ogden Bench and in Clearfield.

Heavy Snow, Wasatch Mountain Valleys

When
February 19, 4:00 AM MST to February 20, 8:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

The northern valleys of the Wasatch Mountains received heavy snowfall, with 16 inches of snow falling in Liberty.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809958, 809959.